Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 94, NWS Blacksburg, VA

September 6, 1996Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 6, 1996, 11:20 AM EDT for Montgomery County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1996, 11:20 AM EDT (15:20 UTC)
Expired
Sep 6, 1996, 2:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
790 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 061521
FFWRNK
VAC121-161-770-775-061800-
 
BULLETIN - IMMEDIATE BROACAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI SEP 6 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 200 PM EDT
FOR THE FOLLOWING COUNTIES...
 
IN SOUTHWEST VIRGINIA
 
   ...MONTGOMERY COUNTY...ROANOKE COUNTY
 
  AND THE INDEPENDENT CITIES OF
 
   ...ROANOKE...SALEM
 
AT 1120 AM RADAR INDICATED ONLY A FEW AREAS OF LIGHT RAIN ACROSS
MONTGOMERY AND ROANOKE COUNTIES. ADDITIONAL RAINFALL AMOUNTS BETWEEN
1130 AM AND 1 PM SHOULD MAINLY BE LESS THAN ONE-QUARTER INCH.
HOWEVER...RUNOFF FROM HEAVY RAIN THIS MORNING CONTINUES AND MANY CREEKS
AND STREAMS ARE STILL OUT OF THEIR BANKS. THE CREEKS AND STREAMS SHOULD
BEGIN RECEEDING BY EARLY THIS AFTERNOON.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
MTE
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:11 PM EDT, 15 hours 9 minutes earlier.

Area forecast discussion, Sep 5, 8:11 PM EDT, 15 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT THU SEP 5 1996

RECOMMENDATIONS...
WBC...THANKS FOR CALL.
CRW AND RDU...NONE.

SHORT DISCUSSION...
AT 7 PM...HUR FRAN WAS LCTD NR 33.4 N 78.1 W OR ABT 60 MILES S OF
WILMINGTON NC.  FRAN WAS MOVG TOWRDS N-NW NR 16 MPH WITH MAX SUS
WINDS NR 115 MPH. GOOD PIX OF FRAN ON KMHX WSR-88D.  TRACK OF HUR
FRAN WILL DETERMINE WX FORECAST. CRRNT NHC TRCK...SLIGHTLY TO THE
EAST OF EARLIER PATH...WUD SLICE RNK CWA IN HALF. RAINY AND WINDY WX
EXPTED OVRNT AND FRI.  TIMING OF FLASH FLOOD WATCHES LOOK GOOD FOR
CWA.
KK

In the hours before

Special weather statement, Sep 6, 6:42 AM EDT, 4 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EDT FRI SEP 6 1996

...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF
   NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE
   WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE...

...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL
   VIRGINIA THROUGH EARLY THIS AFTERNOON...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND
TRACKING TO THE NORTH AT AROUND 20 MPH.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL
VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH
LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE.  WEST OF THE TRACK ADDITIONAL
RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN
UPSLOPE AREAS OF THE MOUNTAINS.  RAINFALL WILL BE CONSIDERABLY LESS
OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE
ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX
...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND
PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA THROUGH EARLY AFTERNOON.

WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF
VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA
NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH.

WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED
LARGE TREES.  NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES
ALONG THE NORTH CAROLINA/VIRGINIA LINE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATLHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

NOGUEIRA
Special weather statement, Sep 6, 6:43 AM EDT, 4 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EDT FRI SEP 6 1996

...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF
   NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE
   WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE...

...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL
   VIRGINIA THROUGH EARLY THIS AFTERNOON...

...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF
   NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST
   WEST VIRGINIA...

AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND
TRACKING TO THE NORTH AT AROUND 20 MPH.

LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA
ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH
RECEIVED FLOODING RAINS ON TUESDAY NIGHT.

RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL
VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH
LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE.  WEST OF THE TRACK ADDITIONAL
RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN
UPSLOPE AREAS OF THE MOUNTAINS.  RAINFALL WILL BE CONSIDERABLY LESS
OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE
ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON.

ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX
...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND
PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA THROUGH EARLY AFTERNOON.

WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF
VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA
NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH.

WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED
LARGE TREES.  NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES
ALONG THE NORTH CAROLINA/VIRGINIA LINE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS
OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATNHER
RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY
DANGEROUS WEATHER SITUATION.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:31 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville6 hr
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHenry5 hr
Sep 6, 2:15 AM EDTFlash Flood WarningRNKHalifax5 hr
Sep 6, 4:31 AM EDTFlash Flood WarningRNKFranklin4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Rockbridge4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Lexington4 hr
Sep 6, 6:01 AM EDTFlash Flood WarningRNKCity of Buena Vista4 hr
Sep 6, 6:31 AM EDTFlash Flood WarningRNKCampbell, City of Lynchburg3 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Martinsville5 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKHalifax5 hr
Sep 6, 7:28 AM EDTFlash Flood WarningRNKCity of Danville5 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKRoanoke, City of Salem4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKCity of Roanoke4 hr
Sep 6, 7:43 AM EDTFlash Flood WarningRNKMontgomery4 hr
Sep 6, 8:26 AM EDTFlash Flood WarningRNKFranklin4 hr
Sep 6, 9:40 AM EDTFlash Flood WarningRNKAppomattox, Buckingham, Charlotte3 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington4 hr
Sep 6, 9:50 AM EDTFlash Flood WarningRNK4 hr
Sep 6, 10:10 AM EDTFlash Flood WarningRNKFloyd3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Sep 6, 11:20 AM EDTFlash Flood WarningRNKCity of Roanoke3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Danville3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKFranklin, Henry3 hr
Sep 6, 12:25 PM EDTFlash Flood WarningRNKCity of Martinsville3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.